Funnel Cloud, Pocahontas
- When
- September 12, 1:54 PM CST
- Where
- Pocahontas County, Laurens
- Reported by
- Law Enforcement
- Coordinates
- 42.850, -94.850
Reported by the Iowa State Patrol.
A strong upper level low pressure was located to the northwest of Iowa. The low was moving south during the day on the 12th, before beginning to retrograde.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level low pressure was located to the northwest of Iowa. The low was moving south during the day on the 12th, before beginning to retrograde. Thunderstorms formed on the eastern periphery of the upper low. The thunderstorms were not severe, however one did produce a funnel cloud near Laurens, in Pocahontas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 12, 1:51 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 251 PM CDT SAT SEP 12 2009 .SHORT TERM...TONIGHT EXPECT ISOLATED SHOWERS IN OUR WESTERN/NORTHWESTERN COUNTIES TO DIE BY SHORTLY AFTER SUNSET AS THEY LOSE THEIR HEAT SOURCE. ONLY OTHER FORECAST CONCERNS TONIGHT WILL BE POSSIBLE REDEVELOPMENT OF FOG AS WELL AS MIN TEMPS. CONDITIONS APPEAR SIMILAR TO THE PAST SEVERAL NIGHTS...EXCEPTING THAT IT WILL BE LESS CLOUDY THAN IT WAS LAST NIGHT WITH SURFACE HIGH PRESSURE MOVING INTO NORTHEASTERN IOWA. THIS WILL ALLOW FOR BETTER RADIATIONAL COOLING...ESPECIALLY IN THE EAST AND NORTHEAST...AND PROBABLY BETTER LIKELIHOOD OF DENSE FOG IN LOW LYING AREAS. HAVE LOWERED MIN TEMPS BUT AM STILL ON THE HIGH SIDE OF GUIDANCE AS THERE IS SOME CONCERN OVER HOW LOW DEWPOINTS WILL GO. WILL ALSO INDICATE ONLY PATCHY FOG WHICH IS CONSISTENT WITH OCCURRENCE THIS MORNING...AS DENSER FOG WILL LIKELY REMAIN ISOLATED. HOWEVER...IF THE DEWPOINTS CAN LOWER ENOUGH THEN BOTH THE MIN TEMP AND FOG FORECASTS WILL NEED TO BE ADJUSTED. .LONG TERM...SUNDAY THROUGH SATURDAY UPPER LEVEL LOW WILL CONTINUE TO RETROGRADE SUNDAY AND THEN GET PULLED INTO THE MEAN FLOW ACROSS SOUTHERN CANADA BY TUESDAY. HIGH PRESSURE WILL BUILD WEST ONCE AGAIN WITH A SLIGHT MODIFICATION IN AIR MASS OVER THE REGION AS SFC DEW POINTS MAY DROP A FEW DEGREES IN THE NEXT 72 HOURS...BUT NOT SUBSTANTIALLY FOR THE MOST PART. THERMAL PROFILES ALSO REMAINING PRETTY MUCH THE SAME WITH A SLIGHT COOLING FOR THE SAME TIME PERIOD AS SHOWN BY THE EURO MODEL WHILE THE GFS SHOWS TEMPS NEARLY STEADY OR SLIGHTLY WARMING WITH TIME OVER THE NEXT 72 HOURS. MAIN THEME APPLIES FOR BOTH...HOWEVER...WITH RIDGE OF HIGH PRESSURE STILL DOMINATING THE PATTERN THROUGH MUCH OF THE WEEK. DIFFERENCES AGAIN SHOW UP TOWARD THE END OF THE WEEK AS THE GFS BRINGS THE OLD LOW OVER THE RIDGE AND DROPS IT INTO THE GREAT LAKES BY LATE THURSDAY AND FRIDAY. CONTRARY TO THIS SOLUTION THE EURO AND GEM BOTH HAVE THE OLD H500 LOW MERGE WITH THE NORTHERN JET STREAM AND PASS NORTH THROUGH HUDSON BAY AND THEN DEEPEN ACROSS THE EAST COAST. LOW CONFIDENCE AS TO WHICH SOLN TO GRAVITATE TOWARD. WITH PERSISTENCE IN THE PATTERN LIKELY TO PLAY SOME ROLE IN THE FUTURE FORECAST...WILL LEAN TOWARD THE EURO/GEM SOLN FOR NOW. CONSENSUS AMONG SURROUNDING OFFICES ALSO FAVORING A DRY SOLUTION WITH HIGHS REMAINING A TIGHT RANGE THROUGH THE WEEK. && .AVIATION...12/18Z A FEW SHOWERS WILL DEVELOP ACROSS WESTERN IOWA THIS AFTERNOON...POSSIBLY AFFECTING KFOD. HOWEVER...MOST OF THE SHOWERS WILL REMAIN WEST OF THAT TERMINAL AND EVEN IF ANY WERE TO CROSS IT...THE EFFECTS WOULD BE VERY BRIEF AND POSSIBLY NOT EVEN REDUCE CONDITIONS BELOW VFR. FOR THAT REASON WILL INCLUDE ONLY VCSH AT KFOD THROUGH 00Z. OTHERWISE...VFR CONDITIONS EXPECTED WITH SCT-BKN AROUND FL050 THROUGH THE AFTERNOON...THEN FOG WILL REDEVELOP AGAIN OVERNIGHT. AT KDSM EFFECTS SHOULD ONCE AGAIN BE MINIMAL DUE TO URBAN DIFFERENTIAL COOLING CONSIDERATIONS. HOWEVER...THERE WILL LIKELY BE AT LEAST BRIEF PERIODS OF IFR VSBYS AT THE OTHER TERMINALS EARLY SUNDAY MORNING. HAVE INDICATED THIS IN 18Z TAFS...AND IT WILL BE FINE TUNED IN LATER UPDATES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...REV AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 357 AM CDT SAT SEP 12 2009 IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082- 092-093-130900- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON- GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 357 AM CDT SAT SEP 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097- 130900- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA- CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 357 AM CDT SAT SEP 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MOYER
The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
1 funnel cloud. Local standard time, as filed.
Reported by the Iowa State Patrol.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188646.